Wyoming, 2011

Damaging Wind in Wyoming, June 12, 2011

June 12, 2011 · NWS UNR · 1 event in 1 county or zone

Wind gusts to 60 mph accompanied a thunderstorm over southern Campbell County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Wind gusts to 60 mph accompanied a thunderstorm over southern Campbell County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 12, 1:35 PM MST, 1 hour 40 minutes earlier.

Area forecast discussion, Jun 12, 1:35 PM MST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
235 PM MDT SUN JUN 12 2011

.DISCUSSION...CURRENT SURFACE ANALYSIS HAS LOW PRESSURE OVER EAST
CENTRAL WY...WITH SOUTHERLY FLOW TO THE EAST OF THE LOW ACROSS MUCH
OF THE CWA. WEAK WARM FRONT EXTENDS NORTHEAST OF THE LOW INTO THE
BLACK HILLS AREA AND NORTHWESTERN SD. UPPER LEVEL ANALYSIS SHOWS
STRONG SHORTWAVE TROF MOVING EASTWARD ACROSS WESTERN WY. ANOTHER
IMPULSE IS LOCATED ACROSS NORTHERN CO INTO SOUTHEAST WY...MOVING
NORTHEASTWARD. SKIES ARE PARTLY CLOUDY/MOSTLY SUNNY RIGHT NOW WITH
TEMPS IN THE 70S AND LOWER 80S. WINDS ARE SOUTHERLY AT MOST
LOCATIONS...GUSTING UP TO 30 MPH IN SPOTS. KUDX RADAR SHOWING A FEW
THUNDERSTORMS TRYING TO DEVELOP EARLY THIS AFTERNOON OVER THE
CWA...BUT HAVE HAD A HARD TIME SUSTAINING THEMSELVES TO THIS POINT.
REGIONAL RADARS SHOW MORE INTENSE STORMS NOW JUST SOUTH AND WEST OF
THE CWA...HEADING IN THIS DIRECTION.

ANOTHER ACTIVE LATE AFTERNOON AND EVENING IS ON TAP AS UPPER LEVEL
DISTURBANCES MOVE INTO THE AREA LATE THIS AFTERNOON AND SURFACE LOW
MOVES INTO THE BLACK HILLS AREA. LOW LEVEL MOISTURE CONTINUES TO
PUSH NORTHWARD INTO THE CWA...WITH DEWPOINTS IN THE 50S AND LOWER
60S. INSTABILITY WILL CONTINUE TO INCREASE...WITH CAPE VALUES OF
1500 TO 2500 J/KG IN PLACE ACROSS MUCH OF THE AREA. SHEAR WILL BE
SUFFICIENT FOR SUPERCELLS...STRONGEST ACROSS WESTERN INTO CENTRAL SD
THIS EVENING...AS LOW LEVEL JET INTENSIFIES. TORNADO WATCH HAS BEEN
ISSUED FOR NORTHEASTERN WY AND MUCH OF WESTERN SD UNTIL 02Z.

STORMS WILL BEGIN TO INCREASE IN COVERAGE AND INTENSITY SHORTLY AS
CAP ERODES IN MANY AREAS. THE UPPER LEVEL WAVE SHOULD ARRIVE BY
EARLY EVENING AND BRING MORE WIDESPREAD ACTIVITY THROUGH THE
EVENING...ESPECIALLY OVER NORTHERN PORTIONS OF THE CWA. THE GREATEST
THREAT FOR SEVERE STORMS WILL BE FROM NORTHEASTERN WY AND THE BLACK
HILLS...INTO THE NORTHWEST AND WEST CENTRAL SD PLAINS. LARGE HAIL
WILL BE THE BIGGEST THREAT FROM SEVERE STORMS...WITH STRONG WIND
GUSTS ALSO EXPECTED. AN ISOLATED TORNADO OR TWO IS A POSSIBILITY...
ESPECIALLY ACROSS FAR NORTHEASTERN WY INTO NORTHWESTERN SD...
NORTHEAST OF THE LOW AND NEAR THE WARM FRONT.

ANOTHER CONCERN WILL BE THE THREAT FOR HEAVY RAINFALL AND FLASH
FLOODING. PRECIPITABLE WATER IS PROGGED TO BE IN THE 1.00 TO 1.30
INCH RANGE FROM FAR NORTHEASTERN WY INTO MUCH OF WESTERN SD LATE
THIS AFTERNOON AND EVENING...WHICH IS ABOUT 150 PERCENT OF NORMAL.
SOME AREAS RECEIVED HEAVY RAINFALL YESTERDAY AND THE GROUND IS
RATHER SATURATED IN MANY AREAS. STORMS SHOULD MOVE AT A DECENT
SPEED...BUT THERE IS THE POSSIBILITY OF TRAINING STORMS. WITH GOOD
POTENTIAL FOR AT LEAST LOCALLY SIGNIFICANT RAINFALL...A FLASH FLOOD
WATCH IS IN EFFECT FOR FAR NORTHEASTERN WY AND MUCH OF WESTERN SD
THROUGH THE EVENING.

STORMS WILL MOVE OUT OF THE AREA LATER THIS EVENING AND OVERNIGHT.
AS SURFACE LOW MOVES SOUTH AND EAST OF THE AREA LATER TONIGHT AND
MONDAY...WINDS WILL SHIFT TO THE NORTH-NORTHWEST AND ATMOSPHERE WILL
DRY OUT A BIT. A FEW STORMS ARE POSSIBLE MONDAY AFTERNOON WITH THE
HEATING OF THE DAY...ESPECIALLY OVER THE BLACK HILLS. THE THREAT FOR
SEVERE STORMS WILL BE LOW ON MONDAY...BUT A STRONG TO POSSIBLY
SEVERE STORM OR TWO CERTAINLY LOOKS POSSIBLE...ESPECIALLY FROM THE
BLACK HILLS EASTWARD. HIGHS MONDAY WILL BE IN THE 70S AND LOWER
80S.

ANOTHER STRONG WAVE WILL CROSS THE REGION LATER MONDAY NIGHT INTO
TUESDAY...BRINGING MORE SHOWERS AND THUNDERSTORMS. BEST CHANCES LOOK
TO BE OVER NORTHWESTERN SD. HIGHS WILL BE IN THE 70S TO NEAR 80
DEGREES. THE AREA WILL DRY OUT TUESDAY NIGHT INTO WEDNESDAY.

EXTENDED...A WEAK UPPER LEVEL RIDGE WILL BRING DRY CONDITIONS TO THE
AREA ON WEDNESDAY. A SERIES OF UPPER LEVEL DISTURBANCES WILL CROSS
THE NORTHERN PLAINS FROM THURSDAY THROUGH SATURDAY...BRINGING DAILY
CHANCES OF MAINLY AFTERNOON AND EVENING SHOWERS AND TSTMS. TEMPS
WILL REMAIN NEAR OR SLIGHTLY WARMER THAN AVERAGE THRU THE PERIOD.

&&

.AVIATION...THRU 06Z...SCT TSTMS WILL DEVELOP THIS AFTERNOON AND
EVENING. SOME OF THE TSTMS MAY BE SEVERE WITH LARGE HAIL/DAMAGING
WIND GUSTS. LOCAL MVFR/IFR CONDS CAN BE EXPECTED IN AND NEAR ANY
STORMS...OTHERWISE VFR CONDS ARE EXPECTED. AFT 06Z LOCAL AREAS OF
MVFR/IFR CONDS DUE TO CIGS/FOG ARE POSSIBLE ON THE PLAINS OF NERN
WY/WRN SD. CONDITIONS WILL IMPROVE AFT 15Z.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...FLASH FLOOD WATCH FROM 3 PM MDT THIS AFTERNOON THROUGH THIS
     EVENING FOR BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL
     RIVER-HAAKON-HARDING-HERMOSA FOOT HILLS-JACKSON-NORTHERN
     BLACK HILLS-NORTHERN FOOT HILLS-NORTHERN MEADE CO PLAINS-
     PENNINGTON CO PLAINS-PERKINS-RAPID CITY-SHANNON-SOUTHERN
     BLACK HILLS-SOUTHERN FOOT HILLS-SOUTHERN MEADE CO PLAINS-
     STURGIS/PIEDMONT FOOT HILLS-ZIEBACH.

WY...FLASH FLOOD WATCH FROM 3 PM MDT THIS AFTERNOON THROUGH THIS
     EVENING FOR NORTHEASTERN CROOK-WYOMING BLACK HILLS.

&&
Hazardous weather outlook, Jun 12, 10:20 AM MST, 4 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1120 AM MDT SUN JUN 12 2011

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-131300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
1120 AM MDT (1220 PM CDT) SUN JUN 12 2011

...FLASH FLOOD WATCH LATE THIS AFTERNOON AND EVENING FOR FAR
   NORTHEASTERN WYOMING AND MUCH OF WESTERN SOUTH DAKOTA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

A WARM AND MOIST AIR MASS ACROSS THE AREA TODAY WILL COMBINE WITH
ANOTHER UPPER LEVEL DISTURBANCE TO BRING SCATTERED THUNDERSTORMS THIS
AFTERNOON AND TONIGHT. SOME OF THESE STORMS MAY BE SEVERE LATE THIS
AFTERNOON AND EVENING. LARGE HAIL WILL BE THE PRIMARY THREAT WITH
ANY SEVERE STORMS...BUT STRONG WIND GUSTS ARE ALSO POSSIBLE.
AN ISOLATED TORNADO OR TWO IS POSSIBLE LATE THIS AFTERNOON
AND EARLY EVENING...MAINLY FROM FAR NORTHEASTERN WYOMING INTO
NORTHWESTERN SOUTH DAKOTA. HEAVY RAINFALL IS ALSO LIKELY WITH SOME
OF THE STORMS AND COULD PRODUCE FLASH FLOODING. THE GREATEST THREAT
FOR FLASH FLOODING LOOKS TO BE FROM THE BLACK HILLS INTO THE
NORTHWEST AND WEST CENTRAL SOUTH DAKOTA PLAINS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

CHANCES FOR THUNDERSTORMS WILL REMAIN IN THE FORECAST EACH DAY OVER
VARIOUS PARTS OF THE AREA AS SEVERAL DISTURBANCES MOVE THROUGH.
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Local storm report, Jun 12, 3:06 PM MST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
406 PM MDT SUN JUN 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             19 WNW ROCKYPOINT       44.97N 105.47W
06/12/2011  E1.00 INCH       CAMPBELL           WY   PUBLIC

&&

MERICKSO
Local storm report, Jun 12, 3:07 PM MST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
407 PM MDT SUN JUN 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 PM     HAIL             W DOWNTOWN GILLETTE     44.29N 105.50W
06/12/2011  M1.25 INCH       CAMPBELL           WY   LAW ENFORCEMENT

            REPORTED ON WEST SIDE OF TOWN

&&

MERICKSO
Local storm report, Jun 12, 3:11 PM MST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
411 PM MDT SUN JUN 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             7 W DOWNTOWN HOT SPRING 43.43N 103.62W
06/12/2011  E1.00 INCH       FALL RIVER         SD   LAW ENFORCEMENT

&&

LCZEPYHA

The radar

The Rapid City radar (KUDX), 192 km away, was scanning. The volume nearest the first event began at 22:17 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Campbell

When
June 12, 3:15 PM MST
Where
Campbell County, 18 mi NE of Wright
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.904, -105.215

Wind gusts were estimated at 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2011Every state in 2011This day in weather historyWarnings in Wyoming, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 306213.